Mississippi, 2001

Waterspouts in Mississippi, July 2, 2001

July 2, 2001 · NWS LIX · 2 events in 1 county or zone

Several waterspouts were sighted south of Bay St. Louis and Point Henderson.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Several waterspouts were sighted south of Bay St. Louis and Point Henderson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 2, 1:45 AM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 2, 1:45 AM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
245 AM CDT MON JUL 2 2001

A GREAT DEAL OF UNCERTAINTY COMES WITH THIS MORNING/S PACKAGE. THE
MAIN FORECAST PROBLEM CENTERS AROUND THE DEGREE OF PRECIP ACROSS THE
FORECAST AREA TODAY. NWP MODELS NOT INITIALIZED WELL OVER THE
CENTRAL GULF COAST DUE TO HEAVY CONVECTIVE FEEDBACK OUT OF THE GULF.
THIS IN ITSELF PRESENTS PROBLEMS IDENTIFYING SPECIFIC FOCUS
MECHANISMS. USING GUIDANCE FROM HPC...A BLEND OF THE MORE AGGRESSIVE
ETA COMBINED WITH THE AVN MAY BE THE BEST SOLUTION IN HANDLING THE
ENERGY MOVING N OUT OF THE GULF. THIS WOULD LEAD TO A FAIRLY
WIDESPREAD SWATH OF PRECIP OVER THE LOWER MS VALLEY WITH THE
HEAVIEST CONCENTRATIONS NEAR COASTAL AREAS. SFC TROF OVER S MS AND
STRETCHING INTO THE CENTRAL GULF SHOULD AID IN TSTM DEVELOPMENT ESP
AS IT PROGRESSES WWD. AT THIS POINT...WILL GO LIKELY POPS ACROSS THE
MS COASTAL AREAS TODAY WHERE SFC CONVERGENCE LOOKS TO BE BETTER
ENHANCED. WILL KEEP REMAINDER OF THE FORECAST AREA WITH SCT PRECIP
WITH SLIGHTLY HIGHER COVERAGE S OF LAKE PONTCHARTRAIN.

BEYOND THE FIRST 12 HRS...WILL KEEP FORECAST CONSISTENT WITH THE
PREVIOUS PACKAGE GIVEN THE UNCERTAIN NATURE SURROUNDING THE GULF OF
MEX. OVERALL...SYNOPTIC PATTERN REMAINING FAIRLY CONSISTENT WITH THE
UPPER LOW OVER THE W HALF OF THE GULF PERSISTING AS A RIDGE PATTERN
EXPANDS ACROSS THE W HALF OF THE CONUS. NOT SURE AT THIS POINT WHAT
THE UPPER LOW OVER THE W GULF WILL DO PENDING ITS INTERACTION WITH
THE REMNANTS OF A TROPICAL WAVE OVER THE E SECTION OF THE GULF. WILL
PRETTY MUCH LEAD BACK TOWARD CLIMO REGARDING THE EXTENDED WITH TEMPS
NEAR SEASONAL TRENDS COUPLED WITH A CHANCE FOR RAIN EACH DAY.

THX FOR COORD MOB...PRELIM NUMBERS...

MCB 90/69/90/70 4242  BTR 90/71/90/72 4242
MSY 89/74/89/75 5352  GPT 87/72/87/73 6352

.NEW...NONE
LA...NONE.
MS...NONE.

09

In the hours before

Special weather statement, Jul 2, 5:00 AM CST, 3 hours 8 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-021800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT MON JUL 2 2001

.SYNOPSIS...
A LOW PRESSURE TROUGH EXTENDING FROM SOUTH MISSISSIPPI INTO THE
CENTRAL GULF OF MEXICO WILL DRIFT WEST TODAY AND CONTINUE INTO
TONIGHT. THIS FEATURE COMBINED WITH A MOIST AND UNSTABLE AIRMASS
WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS LATER TODAY.

.THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND
CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS. THE HEAVIER
CONCENTRATIONS SHOULD BE NEAR AND ALONG COASTAL AREAS. THESE STORMS
SHOULD BE OF TYPICAL INTENSITY WITH OCCASIONAL LIGHTNING...BRIEF
HEAVY RAIN AND WIND GUSTS TO 35 MPH. A FEW STORMS MAY APPROACH
SEVERE LIMITS WITH THE PRIMARY THREATS COMPOSING OF DOWNBURST WINDS
NEAR 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

.ACTIONS...
DUE TO THE ISOLATED AND SHORT-LIVED NATURE OF ANY STRONG
THUNDERSTORMS THAT DEVELOP...NO ACTIONS ARE RECOMMENDED.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 waterspout. Local standard time, as filed.

Waterspout, Hancock

When
July 2, 8:08 AM CST
Where
Hancock County, 10 mi S of Bay St Louis
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.394, -89.475 (the zone’s center; the record gives no point)

Waterspout, Hancock

When
July 2, 8:10 AM CST
Where
Hancock County, 5 mi S of Bay St Louis
Reported by
LAW ENFORCEMENT
Coordinates
30.394, -89.475 (the zone’s center; the record gives no point)

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257806, 5257807.